Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

October 4, 2021Appomattox County, Virginia

NWS Blacksburg, VA issued this special weather statement at Oct 4, 2021, 4:15 PM EDT for Appomattox County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 4:15 PM EDT (20:15 UTC)
Expired
Oct 4, 2021, 4:45 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS81 KRNK 042015
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Mon Oct 4 2021
 
VAZ035-045>047-042045-
Buckingham VA-Amherst VA-Campbell VA-Appomattox VA-
415 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of 
northern Appomattox, north central Campbell, southwestern Buckingham
and southeastern Amherst Counties through 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or near Concord, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bent Creek...
Concord...
Riverville...
Stonewall...
Oakville...
Tower Hill...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3733 7904 3744 7912 3758 7892 3754 7890
      3755 7888 3754 7883 3756 7882 3757 7881
      3758 7883 3759 7883 3760 7881 3763 7882
      3764 7880 3744 7863
TIME...MOT...LOC 2015Z 238DEG 28KT 3742 7902 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 2:33 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 4, 2:33 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Mon Oct 4 2021

.SYNOPSIS...
A storm system will linger along and west of our region through
at least Friday, keeping a prolonged period of clouds and
showers around.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 233 PM EDT Monday...

Unsettled weather continue tonight into Tuesday with scattered
showers and a few thunderstorms.

A frontal boundary will approach from the west tonight into
Tuesday. Several areas of low pressure will lift eastward along
the boundary. An upper level disturbance will combine with low
level moisture and heating to create scattered showers and
thunderstorms this afternoon into tonight. SPC Meso Analysis at
18z showed SBCAPES had climb to 1 to 2 k j/kg. The SB LIs were
minus 3 to minus 5 mainly in the east. PWATS around 1.2 to 1.6
inches will bring the potential for heavy downpours. Localized
flooding may be possible with training of storms or deeper
updrafts. SPC in the Day One Convective outlook decided to add
a marginal risk northeast of our forecast area where the better
instability was located. With the loss of heating, diurnal
convection will diminish tonight. Areas of low clouds and fog
will develop overnight into Tuesday morning. Low temperatures
tonight will range from the lower 50s in the mountains to the
lower 60s in the piedmont. Another shortwave will rotate through
our area Tuesday generating showers and a few thunderstorms.
The SPC Day Two Convective Outlook keeps our region under
general thunderstorms. High temperatures on Tuesday will vary
from the upper 50s in the mountains to upper 70s to near 80
degrees in the piedmont.

Moderate confidence in the near term forecast period.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 110 PM EDT Monday...

Cutoff low expected to continue to drift along to our west
throughout the short term forecast period. Surface high pressure
over the northeastern states will continue to wedge south into the
Carolinas and remain in the area into Thursday night. Continued
east/southeast flow will bring in Atlantic moisture into the region.
Persistent light rain, drizzle, and fog is expected. Went with the
lower side of guidance for high temperatures on Wednesday and
Thursday as we will be solidly within the cool air wedge, along with
continued light rain and cloud cover, which will limit any
daytime heating.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 130 PM EDT Monday...

Meandering cutoff low has not made much progression by Friday.
East/southeast flow continues to supply Atlantic moisture into our
area. Moving into Saturday, details on the forecast become a little
more murky in terms of rainfall and the progression of the cutoff
low. Cutoff low begins to become absorbed into the overall flow and
an elongated trough sets up over the eastern seaboard. The big
question for the weekend will be how long can the easterly flow
remain, which will in turn be a big factor on how much rain we will
ultimately receive. For now, kept a mention of rainfall into Monday,
but tapered the coverage down for Sunday and Monday.

Temperatures near or just below normal Friday/Saturday, increasing
to slightly above normal for Sunday/Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

MVFR/VFR conditions with pockets of IFR with convection this
afternoon into this evening. The taf site with the best chance
for a thunderstorm will be KDAN. However, an isolated storm may
be possible at the other taf locations. Drier weather is
expected tonight into the overnight. But cigs/vsbys could fall
again to sub-MVFR at some locations depending on where it
rains, and if we can clear enough to allow for fog/low stratus,
KLWB has the best potential for fog overnight with IFR/LIFR
possible. Poor flying weather is likely during at times Tuesday
due to low ceilings and fog. Sub-VFR showers and thunderstorms
will form Tuesday afternoon.

Moderate confidence in ceilings,visibilities and winds during
the taf period.

Extended Aviation Discussion...

The potential for Sub-VFR conditions will continue into the
extended period. The chance for convection will persist through
the end of this week due to an easterly flow pumping more
moisture and the continued threat of rain.Drier air may come
into our region Saturday night into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW/WP
NEAR TERM...KK
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/WP
Hazardous weather outlook, Oct 4, 2:20 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
220 PM EDT Mon Oct 4 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
051830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
220 PM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered afternoon thunderstorms will produce heavy rainfall.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several periods of showers, and maybe a few storms can be expected
through the weekend. Rain, heavy at times, could lead to localized
flooding especially by Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 4, 2:01 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Mon Oct 4 2021

NCZ005-006-VAZ044-058-041900-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
201 PM EDT Mon Oct 4 2021

...Strong thunderstorms with very heavy rainfall will impact
portions of Rockingham, Caswell, Pittsylvania and Halifax Counties
and the City of Danville through 300 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall can result in minor
         flooding of roads and highways.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8000 3707 7921 3705 7919 3709 7913
      3691 7880 3625 7947
TIME...MOT...LOC 1800Z 296DEG 9KT 3628 7971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Oct 4, 2:22 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Mon Oct 4 2021

NCZ006-VAZ044-058-041845-
Caswell NC-Halifax VA-Pittsylvania VA-
222 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of
northern Caswell, southeastern Pittsylvania and southwestern Halifax
Counties and the City of Danville through 245 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gatewood, or near Providence, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Bethel...
Providence...
Blairs...
Milton...
Gatewood...
and Blanch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 7952 3651 7951 3654 7951 3654 7955
      3655 7956 3680 7925 3659 7904 3640 7942
TIME...MOT...LOC 1822Z 231DEG 22KT 3653 7942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Oct 4, 3:57 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Mon Oct 4 2021

VAZ023-024-042030-
Botetourt VA-Rockbridge VA-
357 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of
southwestern Rockbridge and central Botetourt Counties through 430 PM
EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fincastle, or near Eagle Rock, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buchanan...
Eagle Rock...
Collierstown...
Fincastle...
Arcadia...
Springwood...
and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3756 7945 3754 7949 3748 7989 3757 7994
      3779 7960
TIME...MOT...LOC 1957Z 242DEG 21KT 3755 7983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Oct 4, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Mon Oct 4 2021

VAZ035-045>047-042045-
Buckingham VA-Amherst VA-Campbell VA-Appomattox VA-
415 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of
northern Appomattox, north central Campbell, southwestern Buckingham
and southeastern Amherst Counties through 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or near Concord, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bent Creek...
Concord...
Riverville...
Stonewall...
Oakville...
Tower Hill...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3733 7904 3744 7912 3758 7892 3754 7890
      3755 7888 3754 7883 3756 7882 3757 7881
      3758 7883 3759 7883 3760 7881 3763 7882
      3764 7880 3744 7863
TIME...MOT...LOC 2015Z 238DEG 28KT 3742 7902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:01 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville59 min
Oct 4, 2:22 PM EDTSpecial Weather StatementRNKCity of Danville23 min
Oct 4, 3:57 PM EDTSpecial Weather StatementRNKBotetourt33 min
Oct 4, 4:30 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington30 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.